1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2020 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Emergency admission to hospital

Discussion in 'Type 1.5/LADA Diabetes' started by LionChild, Apr 28, 2019.

  1. LionChild

    LionChild LADA · Well-Known Member

    Messages:
    46
    Likes Received:
    11
    Trophy Points:
    48
    Yes, the losing weight because of the high BS makes sense doesn't it? maybe it had nothing to do with the kefir, although that is a claim with kefir...hence the confusion. I am muddle about the significance of the Ac1 test and the BG levels. I know the Ac1 refers to the amount of haemoglobin sticking to cells over a 3 month period average...but I keep missing on the understanding of how the two tests relate..?
     
  2. LionChild

    LionChild LADA · Well-Known Member

    Messages:
    46
    Likes Received:
    11
    Trophy Points:
    48
    Yes, I have been making quite a bit of effort to document what i am eating and when the hypos fit into that pattern etc, so hopefully the GP and consulant and Diabetic Team will take that properly into account when adjusting insulin. The hypos have lessened now in frequency, but have not gone away. I am now on 20 units twice a day, and originally when discharge on Monday 15 april, I was on 30 twice a day... The district nurses are now thinning out their visits and phone calls, and seem themselves to have only a very basic knowledge from experience of DT1 patients. There is a doctor who seems to be something of an expert on Diabetes in my surgery who I have seen twice since discharge from hospital, but it is a very hard learning curve that I suppose I have to do largely by myself...
     
  3. Resurgam

    Resurgam Type 2 (in remission!) · Expert

    Messages:
    7,943
    Likes Received:
    4,817
    Trophy Points:
    198
    If you are being given a mixed insulin then you don't have the option of adjustment for what you eat - I don't use insulin, I am just nosy about how these things work.
    Perhaps in a while you will have the separate insulins, but until then you need to eat enough carbs to cover the effect of the fast acting insulin which is coming along with the slower one.
     
  4. LionChild

    LionChild LADA · Well-Known Member

    Messages:
    46
    Likes Received:
    11
    Trophy Points:
    48
    Ok, thank you. That is very helpful Resurgam. Perhaps when I go for my appointment at the diabetic centre, they will tell me about that as an option....I perhaps need to emphasize the low carb diet I had been on and want to continue - partly related to what I had been taught to do re. my so called Diabetes 2 diagnosis previously..! I had worked so very hard on exercise and diet to lose weigh and be more healthy, started on kefir, got cold, bronchitis, and then whoosh! 3+ ketones in urine, 119 HBA1c and straight into CDU and on drips for potassium, sodium and....Insulin! What a rollercoaster! in a matter of a few days..my life has been literally turned upside down & at death's Door!
     
  5. Deleted Account

    Deleted Account · Guest

    Take a look at this page: https://www.diabetes.co.uk/what-is-hba1c.html
    Also, if you are on the website, go to www.diabetes.co.uk - there is a lot of information there to digest.
     
    • Informative Informative x 2
  6. becca59

    becca59 Type 1 · Well-Known Member

    Messages:
    1,948
    Likes Received:
    2,468
    Trophy Points:
    198
    You got in before me. I too would suggest that the onset of Type I diabetes was the cause of the weight loss and not the Keffir
    For the first time ever I read the criteria yesterday for type 1 management in the UK. You should have access to a medical team and preferably be put on a basal bolus regime and shown how to carb count. Unless there is an underlying reason why you cannot be. I would say this is the biggest problem here. Way too much insulin for too few carbs.
     
    • Agree Agree x 6
  7. littlemolly

    littlemolly Type 1 · Member

    Messages:
    17
    Likes Received:
    3
    Trophy Points:
    43
    I’m sorry if I’m repeating that someone else has mentioned, (I haven’t read the whole thread) but it IS possible to have DKA even when constantly testing and administering insulin! I know as it happened to me! I had a meal at a taverna on a very small Greek island and ended up with food poisoning. I was vomiting for hours and hours and couldn’t even keep water down. My blood sugars rocketed and even though I doubled my basal and took oodles of insulin nothing helped. The reason for this was that I had become completely dehydrated due to the vomiting and so the insulin was not able to work. I was taken to Athens by ferry and was hospitalised for 4 days, I was told that I was very lucky to have survived. The Greek hospital was amazingly good and even had a diabetes consultant waiting for me in A & E.
     
    • Like Like x 1
    • Informative Informative x 1
    • Hug Hug x 1
  8. ert

    ert Type 1 · Well-Known Member

    Messages:
    1,657
    Likes Received:
    1,984
    Trophy Points:
    198
    I'm sorry you've been through quite an ordeal and are still unsure what your outcomes are. You need an urgent referral to a diabetes specialist, which should have been immediate if they suspected you were T1DM. I got my appointment the next day after seeing the diabetes team in the hospital. They still appear to be treating you as T2DM and insulin resistance with your high dose of long-acting, and sending you home to be under the care of your GP. Please contact your GP straight away, ask for an emergency appointment and get some answers and reassurance. You've certainly are having a tough time.
     
    #28 ert, Jul 19, 2019 at 12:49 PM
    Last edited: Jul 19, 2019
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook